NEW YORK — There were some terrifying moments inside a Westchester County High School when a teenage student suddenly fainted after smoking a weed that may have been fentanyl-laced.
Earlier in the week, a major scare occurred inside New Rochelle High School when a student went on a drug-seeking spree.
New Rochelle School Superintendent Jonathan Raymond said, “The student had the vaporizer on him thinking it was marijuana. He suddenly became very disoriented, not feeling well.”
The student went to see school nurses, who are trained to detect and treat potential opioid overdoses. They quickly administered Narcan to help the student, who was later hospitalized. The man was released Monday night and returned to school at the end of the week.
School nurse Diane Vetrano was honored at a parenting workshop Tuesday night for her and her team’s efforts to save the teen’s life. State teachers are now sharing the experience, as are superintendents taking calls from other schools about training district nurses to use Narcan, which has been in schools since 2016.
“We’ve never had to use it. It was our first event, but it’s really important,” Raymond said.
School administrators are also issuing warnings about vape cartridges that may be laced with potentially lethal fentanyl.
Raymond said, “To send a message to the youth: You can’t try to do something off-road. It can be fatal.”
In New York, Narcan must be on hand on college campuses. Since 2014, the Westchester County Health Department has offered training on how to administer a potentially life-saving overdose drug.
But it’s been a slow process, leaving dozens of cannabis growers (many in the Upstate and Hudson Valley) in limbo. They have produced tons and tons of products, but had nowhere to sell them until now.